Illinois, 2019

Flash Flood and Hail in Illinois, April 22, 2019

April 22, 2019 · NWS DVN · 5 events in 3 counties and zones

A storm system and its attendant cold front moved across northwest Illinois during the afternoon and evening hours. Showers and thunderstorms developed ahead of this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A storm system and its attendant cold front moved across northwest Illinois during the afternoon and evening hours. Showers and thunderstorms developed ahead of this front. A few of these storms became severe. Hail up to the size of quarters fell with these storms as well as wind gusts over 60 MPH. Additionally, over an inch of rain fell in the Quad Cities, which produced brief flash flooding along River Drive in Moline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 22, 1:59 PM CST, 26 minutes earlier.

Area forecast discussion, Apr 22, 1:59 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
259 PM CDT Mon Apr 22 2019

.SYNOPSIS...
Issued at 257 PM CDT Mon Apr 22 2019

18Z surface data has a weak low north of KDSM. A cold front ran
south from the low into eastern Kansas. Observation data also
suggested the potential for subtle boundaries running east and
southeast from the low into northern Illinois and along the
Mississippi river down toward KUIN. Dew points were in the 50s ahead
of the cold front with 30s and 40s across the central and northern
Plains.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 257 PM CDT Mon Apr 22 2019

Through sunset convection is expected to increase in areal coverage
north of I-80 as the weak low approaches the area. This scenario is
based on conceptual models and what the overall larger picture is
suggesting.  South of I-80 convection should be fairly spotty.

The overall severe risk still looks marginal but a few isolated
severe storms cannot be ruled out. Primary risk looks to be hail
with a small potential for damaging winds.

This evening the cold front and low will sweep through the area with
rain slowly ending from west to east. A few severe storms may be
possible in the vicinity of the fronts. Some wrap around rain
showers or light rain is possible after midnight generally east of a
line from Manchester, IA to Sterling, IL as a weak upper level
disturbance rotates through the area.

On Tuesday much cooler, drier, and initially breezy conditions will
be seen across the area. Temperatures will be close to normal.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 257 PM CDT Mon Apr 22 2019

High pressure will be in control for this period, and will provide
quiet and dry conditions across the area. Like the 00z run, the 12z
ECMWF is suggesting a weak shortwave passing across our south early
Wednesday morning, while the American models and CMC show it further
south into southern Missouri and Illinois. Will continue to treat
the ECMWF as an outlier for now, and will not advertise any chance
of POPs across our south. Above normal temperatures will remain in
place with southerly flow, and currently have afternoon highs
Wednesday in the upper 60s to lower 70s.

Thursday and Friday...

Latest guidance remains in decent agreement of bringing a cold front
across the region Thursday. The ECMWF, CMC and NAM have it passing
during the morning, while the GFS advertises an afternoon arrival.
Regardless of timing, this front will not have a lot of moisture and
only limited forcing with it, so not expecting a wide area of
showers or storms to accompany it with passage. The best chance for
any precipitation will be across northwest Illinois, where forcing
will be a little stronger with the shortwave. Here, will advertise
chance POPs through the afternoon and evening.

Temperature-wise, afternoon highs for Thursday will climb into lower
to middle 70s with warmer air in place ahead of the front. For
Friday, cooler air and passing high pressure will keep afternoon
highs in the middle 60s to near 70.

Saturday and Sunday...

Disagreements continue on the handling of an area of low pressure
passing across the Mississippi River Valley. The 12z ECMWF has come
in further south, and has the low passing east across central
Missouri. This would put us underneath easterly flow and rain
provided by isentropic lift. The GFS and CMC show the low much
further north into Minnesota and Wisconsin, which would put us in
the warm sector with a threat of showers and thunderstorms.

I will continue to handle this situation with a blended approach,
which keeps us underneath chance of POPs. Will advertise afternoon
highs ranging from near 60 in northwest Illinois, to near 70 in
northeast Missouri, but expect changes to this as models get a
better handle on the low track and warm front placement.

Monday on...

All models in agreement of unsettled weather continuing into early
next week, as frontal boundary develops across the eastern Great
Plains into the mid Mississippi River Valley. Temperatures will
average near normal for the end of April.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 115 PM CDT Mon Apr 22 2019

Unstable atmosphere across eastern Iowa and northern Illinois will
allow convection to develop ahead of the approaching cold front.
VFR conditions should be seen through 06z/23 with potential
MVFR/IFR conditions in SHRA/TSRA. After 06z/23 VFR conditions are
forecast with widespread low clouds moving in behind the front
that are just above 3 kft agl.

&&

.HYDROLOGY...
Issued at 1117 AM CDT Mon Apr 22 2019

Not much change to the forecasts along the Mississippi River as
routed water remains the main contributer to the forecasts.
Scattered showers and thunderstorms today and tonight should have
little affect on the Mississippi River level forecasts. Crests
are anticipated at Dubuque to Bellevue this coming weekend. Sites
downstream of Bellevue are expected to crest next week.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Speck
AVIATION...08
HYDROLOGY...14
Hazardous weather outlook, Apr 22, 2:29 AM CST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
329 AM CDT Mon Apr 22 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-230830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
329 AM CDT Mon Apr 22 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has a marginal risk of severe
thunderstorms this afternoon into this evening, for portions of
eastern Iowa and northwest Illinois. The main risks will be large
hail and damaging winds, but an isolated tornado or two is
possible.

Moderate to major flooding will continue along the Mississippi
River. Please see the latest Flood Statements and Flood Warnings for
details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thursday, there is a slight chance for thunderstorms. Severe weather
is not expected.

Thunderstorms are possible again Saturday and Saturday night. It is
too soon to determine the potential for severe weather.

Moderate to major flooding will continue along the Mississippi
River. Please see the latest Flood Statements and Flood Warnings for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening.

Haase/Sheets

In the hours before

Local storm report, Apr 22, 2:08 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
308 PM CDT MON APR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             2 NNE ROCK ISLAND       41.50N 90.57W
04/22/2019  E0.25 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            BRIEF HAIL - 1 SE OF DOWNTOWN.

&&
Local storm report, Apr 22, 2:10 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT MON APR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             1 NNE BETTENDORF        41.58N 90.47W
04/22/2019  M0.88 INCH       SCOTT              IA   TRAINED SPOTTER

&&

PS
Local storm report, Apr 22, 2:14 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 PM CDT MON APR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             3 E CREDIT ISLAND       41.52N 90.57W
04/22/2019  E0.25 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

&&
Local storm report, Apr 22, 2:18 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 PM CDT MON APR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             KEYSTONE                42.00N 92.20W
04/22/2019  E0.88 INCH       BENTON             IA   PUBLIC

            AND HARD RAIN.

&&
Special weather statement, Apr 22, 2:20 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
320 PM CDT Mon Apr 22 2019

IAC011-019-055-095-113-222045-
Buchanan-Benton-Delaware-Linn-Iowa-
320 PM CDT Mon Apr 22 2019

...STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...BENTON...WESTERN
DELAWARE...WESTERN LINN AND NORTHEASTERN IOWA COUNTIES UNTIL 345 PM
CDT...

At 318 PM CDT, strong thunderstorms wer located over Keystone, near
Rowley, and near Norway. The storms were moving northeast at near
40 mph.

Hail up to nickel size is possible with these storms.

Locations impacted include...
Cedar Rapids, Independence, Vinton, Manchester, Hiawatha, Robins,
Jesup, Center Point, Fairfax, Atkins, Walford, Urbana, Palo,
Shellsburg, Newhall, Edgewood, Winthrop, Hazleton, Walker and
Blairstown.

This includes Interstate 380 between mile markers 25 and 55.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4264 9129 4186 9179 4186 9183 4184 9183
      4194 9230 4198 9230 4230 9214 4230 9206
      4244 9207 4264 9196
TIME...MOT...LOC 2018Z 180DEG 0KT 4199 9218

McClure
Special weather statement, Apr 22, 2:25 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
325 PM CDT Mon Apr 22 2019

IAZ040-041-051-052-063-222230-
Buchanan-Delaware-Benton-Linn-Iowa-
Including the cities of Independence, Manchester, Vinton,
Cedar Rapids, and Marengo
325 PM CDT Mon Apr 22 2019

...STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...BENTON...WESTERN
DELAWARE...WESTERN LINN AND NORTHEASTERN IOWA COUNTIES UNTIL 345 PM
CDT...

At 320 PM CDT, strong thunderstorms were located over Keystone,
near Rowley, and near Norway. The storms were moving northeast at
near 40 mph.

Hail up to nickel size is possible with these storms. These storms
may also grow stronger over the next few hours.

Locations impacted include...
Cedar Rapids, Independence, Vinton, Manchester, Hiawatha, Robins,
Jesup, Center Point, Fairfax, Atkins, Walford, Urbana, Palo,
Shellsburg, Newhall, Edgewood, Winthrop, Hazleton, Walker and
Blairstown.

This includes Interstate 380 between mile markers 25 and 55.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4264 9129 4186 9179 4186 9183 4184 9183
      4194 9230 4198 9230 4230 9214 4230 9206
      4244 9207 4264 9196
TIME...MOT...LOC 2018Z 180DEG 0KT 4199 9218

The radar

The Quad Cities radar (KDVN), 40 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Henry

When
April 22, 2:25 PM CST
Where
Henry County, 6.22 mi ENE of Shady Beach
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.580, -90.100

Hail, Whiteside

When
April 22, 2:36 PM CST
Where
Whiteside County, Prophetstown
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.670, -89.930

The emergency manager reported that there was a considerable amount of penny sized hail. The time of the event was estimated using radar.

Hail, Whiteside

When
April 22, 2:42 PM CST
Where
Whiteside County, 0.52 mi E of Brook Haven
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.680, -89.910

The emergency manager reported hail around quarter size at Star and Yager roads. The quarter sized hail continued south of the intersection for a unknown distance. The time of the event was estimated using radar.

Hail, Henry

When
April 22, 3:26 PM CST
Where
Henry County, 3.32 mi NE of Atkinson
Measured
1 in hail
Reported by
Public
Coordinates
41.450, -89.970

Flash Flood, Rock Island

When
April 22, 7:00 PM CST to 8:00 PM CST
Where
Rock Island County, 0.86 mi NW of Moline to 0.66 mi NW of Moline
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.510, -90.530

Broadcast media reported that cars drove into flood water along River Drive in Moline. This was caused by heavy rainfall of 1.00 to 1.50 inches in a half hour and the inability of water to run off into the Mississippi River.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815932, 815933, 815934, 815935, 815930.